Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

June 27, 2009Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2009, 3:22 PM CDT for Ramsey County, Towner County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2009, 3:22 PM CDT (20:22 UTC)
Expired
Jun 27, 2009, 4:15 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Ramsey County, ND, Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 272022
SVRFGF
NDC071-095-272115-
/O.NEW.KFGF.SV.W.0022.090627T2022Z-090627T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 415 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES SOUTHWEST OF BISBEE...OR 42 MILES
  NORTHWEST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 20 MPH.
  OTHER STORMS THAT MAY BE SEVERE WERE LOCATED IN RAMSEY COUNTY      
  BETWEEN STARKWEATHER AND GARSKE.  
                              
* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARSKE AT 330 PM CDT
  CONSIDINE AT 340 PM CDT...
  CANDO AT 355 PM CDT...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4871 9949 4844 9861 4824 9876 4851 9951
      4868 9951
TIME...MOT...LOC 2020Z 301DEG 19KT 4859 9944

$$

DTR
2 follow-up statements
000 
WWUS53 KFGF 272051
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
351 PM CDT SAT JUN 27 2009

NDC071-095-272115-
/O.CON.KFGF.SV.W.0022.000000T0000Z-090627T2115Z/
RAMSEY ND-TOWNER ND-
351 PM CDT SAT JUN 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL RAMSEY AND SOUTHERN TOWNER COUNTIES...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED NEAR CANDO...OR 32 MILES NORTHWEST OF DEVILS LAKE...
MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  9 MILES WEST OF STARKWEATHER BY 415 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

&&

LAT...LON 4871 9949 4844 9861 4824 9876 4851 9951
      4868 9951
TIME...MOT...LOC 2051Z 301DEG 19KT 4851 9923

$$

DTR
000 
WWUS53 KFGF 272115
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
415 PM CDT SAT JUN 27 2009

NDC071-095-272125-
/O.EXP.KFGF.SV.W.0022.000000T0000Z-090627T2115Z/
RAMSEY ND-TOWNER ND-
415 PM CDT SAT JUN 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAMSEY AND SOUTHERN
TOWNER COUNTIES HAS EXPIRED...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE 
WARNING WAS ALLOWED TO EXPIRE AT 415 PM CDT.  THE STRONGEST STORMS 
HAVE SHIFTED SOUTH OF THE AREA TOWARD THE DEVILS LAKE REGION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4871 9949 4844 9861 4824 9876 4851 9951
      4868 9951
TIME...MOT...LOC 2051Z 301DEG 19KT 4851 9923

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:08 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 27, 3:08 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
308 PM CDT SAT JUN 27 2009

.SHORT TERM...
CENTER OF 500 MB SPIN OVER CNTRL ND ATTM AND THIS WILL PROGRESS
EAST-SOUTHEAST THRU FCST AREA THE REST OF THE AFTN AND EARLY EVE.
COLD AIR ALOFT COMBINED WITH JUST ENOUGH SFC HEATING RESULTING IN
STEEP LAPSE RATES AND THE POTENTIAL FOR MULTI-CELL STORMS
PRODUCING 1 INCH HAIL. 0-6 KM SHEAR IS WEAK SO LONG LIVED
SUPERCELLS ARE NOT EXPECTED. INTERESTING ENOUGH A NARROW LINE OF
STORMS HAS FORMED FROM ROLETTE TO NEAR GRAND FORKS JUST ON THE
NORTH SIDE OF THE VORT MAX CENTER.  THIS LINE HAS NOT MOVED TOO MUCH.

WILL LET CHC TSTMS RIDE THRU 02Z THEN SHIFT FOCUS INTO NW MN WHERE
ACTIVITY WILL LIKELY END OVERNIGHT.

ON SUNDAY...COLD POOL MOVES EAST BUT ENOUGH INSTABILITY AROUND TO
GENERATE SOME -SHRA OR -TSRA IN NORTH CENTRAL MN ROX-ADC AREAS EASTWARD.

EARLY NEXT WEEK SHOWS HIGH PRESSURE RIDGING INTO THE AREA TO THE
WEST OF A VERY SLOW MOVING UPR LOW OVER THE ERN GREAT LAKES.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY

NO MAJOR CHANGES TO THE LONG-TERM FORECAST GIVEN MORE SIGNIFICANT
NEAR-TERM CONCERNS. GFS/ECMWF IN RELATIVE AGREEMENT WITH THE LONG-
WAVE SYNOPTIC PATTERN THROUGH NEXT WEEKEND. BOTH MODELS SHOW LARGE
UPPER LEVEL LOW ACROSS THE GREAT LAKES/NEW ENGLAND WITH A BUILDING
RIDGE ACROSS THE WESTERN CONUS...LEAVING THE FORECAST AREA IN NORTH-
NORTHWEST FLOW ALOFT. KEPT FORECAST DRY THROUGH FRIDAY WITH NO
APPARENT FOCUSING MECHANISMS FOR CONVECTION. HOWEVER...DID INTRODUCE
CHANCE POPS SATURDAY AS SHORT WAVE TROUGH FROM WEST CENTRAL CANADA
BREAKS THROUGH THE WEST COAST RIDGE AND ACROSS THE NORTHERN PLAINS.
TEMPERATURES FOR THE PERIOD WILL BE PLEASANT...WITH HIGHS IN THE MID
70S TO LOW 80S AND OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. VFR CONDITIONS WILL DOMINATE...BUT IFR/MVFR
CEILINGS/VISIBILITIES MAY BE OBSERVED WITH STRONGER STORMS. GIVEN
SCATTERED AND SOMEWHAT RANDOM NATURE OF CONVECTIVE DEVELOPMENT...
KEPT 18 UTC TAF FORECAST DRY. HAVING SAID THAT...FREQUENT UPDATES
ARE LIKELY THE NEXT 12 HOURS AS CONVECTIVE SITUATION UNFOLDS. BREEZY
NORTHWEST WIND WILL PERSIST WITH GUSTS FROM 25 TO 30 KTS POSSIBLE AT
ALL TAF SITES.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/ROGERS
Hazardous weather outlook, Jun 27, 6:52 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT SAT JUN 27 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF
EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST
MINNESOTA FOR SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

NG

In the hours before

Local storm report, Jun 27, 11:31 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 AM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            PARK RIVER              48.39N 97.74W
06/27/2009                   WALSH              ND   EMERGENCY MNGR

            WATER OVER ROAD AT COUNTY 12 NORTH OF PARK RIVER. WATER
            OVER ROADWAY AT COUNTY 18 EAST OF HIGHWAY 18

0900 AM     HEAVY RAIN       LANKIN                  48.31N 97.92W
06/27/2009  E7.00 INCH       WALSH              ND   EMERGENCY MNGR

            7 TO 7.5 INCHES OF RAIN IN THE LANKIN AREA. OVERLAND
            FLOODING REPOTRED.

0900 AM     HEAVY RAIN       PARK RIVER              48.39N 97.74W
06/27/2009  E3.50 INCH       WALSH              ND   EMERGENCY MNGR

            3 TO 3.5 INCHES OF RAIN IN PASRK RIVER AREA LEADING TO
            OVERLAND FLOODING.

&&

MEWENS
Special weather statement, Jun 27, 2:39 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
239 PM CDT SAT JUN 27 2009

NDZ007-015-016-026-027-054-272000-
GRAND FORKS ND-RAMSEY ND-WESTERN WALSH COUNTY ND-CAVALIER ND-
NELSON ND-EASTERN WALSH COUNTY ND-
239 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALSH COUNTY IN NORTHEAST
NORTH DAKOTA AND EXTREME NORTHEASTERN NELSON COUNTY IN NORTHEAST
NORTH DAKOTA AND SOUTH CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH
DAKOTA AND NORTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA AND
NORTHERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...

UNTIL 300 PM CDT

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL.
THE LINE OF STORMS EXTENDED FROM THE HAMPDEN AREA THROUGH
ADAMS...LANKIN FOREST RIVER AND MANVEL. THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
INSKTER AT 245 PM...EDMORE AT 300 PM CDT...DAHLEN AT 300 PM AND
GILBY AT 3900 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4823 9716 4796 9711 4841 9874 4859 9866
TIME...MOT...LOC 1935Z 284DEG 10KT 4845 9858

EWENS
Local storm report, Jun 27, 3:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
302 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     5 S ROCKLAKE            48.72N 99.25W
06/27/2009                   TOWNER             ND   PUBLIC

0245 PM     TORNADO          5 N CANDO               48.56N 99.20W
06/27/2009                   TOWNER             ND   PUBLIC

0250 PM     FUNNEL CLOUD     10 NW CANDO             48.59N 99.36W
06/27/2009                   TOWNER             ND   PUBLIC

0255 PM     HAIL             4 E LARIMORE            47.91N 97.54W
06/27/2009  E0.25 INCH       GRAND FORKS        ND   FIRE DEPT/RESCUE

0255 PM     HAIL             3 N STARKWEATHER        48.50N 98.88W
06/27/2009  E0.50 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jun 27, 3:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          9 NW CANDO              48.58N 99.34W
06/27/2009                   TOWNER             ND   PUBLIC

            ND-ARB OBSERVER REPORTED BRIEF TOUCHDOWN NORTH OF THEIR
            LOCATION. ANOTHER FUNNEL VISIBLE TO THE EAST BUT LOWER
            ELEVATIONS OBSCURED BY TREE LINE.

0313 PM     HAIL             4 SE STARKWEATHER       48.41N 98.82W
06/27/2009  E0.25 INCH       RAMSEY             ND   CO-OP OBSERVER

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTFlash Flood WarningFGFGrand Forks, Nelson14 hr
Jun 26, 7:45 PM CDTTornado WarningFGFGrand Forks, Steele, Traill60 min
Jun 26, 8:45 PM CDTSpecial Weather StatementFGFTraill60 min
Jun 26, 9:06 PM CDTTornado WarningFGFTraill54 min
Jun 26, 9:32 PM CDTFlash Flood WarningFGFBenson, Eddy, Nelson, Ramsey, Towner, Walsh11 hr
Jun 26, 9:52 PM CDTRiver Flood WarningFGFWalsh5 days
Jun 26, 10:11 PM CDTFlash Flood WarningFGFGrand Forks, Traill11 hr
Jun 27, 7:04 AM CDTAreal Flood WarningFGFCavalier, Towner5 hr
Jun 27, 7:55 AM CDTAreal Flood WarningFGFNelson, Walsh3 days
Jun 27, 8:53 AM CDTAreal Flood WarningFGFGrand Forks, Traill3 days
Jun 27, 10:10 AM CDTAreal Flood AdvisoryFGFBenson, Ramsey26 hr
Jun 27, 10:33 AM CDTRiver Flood WarningFGFGrand Forks5 days
Jun 27, 10:33 AM CDTRiver Flood WarningFGFGrand Forks, Walsh6 days
Jun 27, 11:47 AM CDTAreal Flood AdvisoryFGFCavalier, Towner24 hr
Jun 27, 1:24 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner51 min
Jun 27, 2:39 PM CDTSpecial Weather StatementFGFWalsh21 min
Jun 27, 2:47 PM CDTTornado WarningFGFTowner28 min
Jun 27, 4:20 PM CDTSpecial Weather StatementFGFNelson55 min
Jun 27, 4:33 PM CDTRiver Flood WarningFGFRichland4 days
Jun 27, 6:39 PM CDTSpecial Weather StatementFGFCass51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.